Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Detroit, MI

July 17, 2003Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 17, 2003, 3:32 PM EDT for Midland County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 3:32 PM EDT (19:32 UTC)
Expired
Jul 17, 2003, 4:30 PM EDT
In force
58 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 122 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WUUS53 KDTX 171932
SVRDTX
MIC111-172030-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
332 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 430 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF COLEMAN...OR 5 MILES SOUTHEAST
  OF CLARE...MOVING SOUTHEAST AT 40 MPH. THIS SEVERE THUNDERSTORM HAS
  THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BRADLEY...OIL CITY...EDENVILLE AT 345 PM EDT
  SANFORD...PLEASANT VALLEY...BOMBAY AT 355 PM EDT
  GORDONVILLE AT 400 PM EDT
  PORTER TOWNSHIP...MIDLAND AT 405 PM EDT
  POSEYVILLE AT 410 PM EDT

THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4394 8474 4381 8490 4347 8460 4348 8421
          4373 8418

$$

MANN WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM EDT, 1 hour 17 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 PM EDT THU JUL 17 2003

SEVERAL SHORT TERM CONVECTIVE CONCERNS TO DEAL WITH THIS AFTERNOON.
AREA OF SHOWERS OVER NORTHERN CWA STRUGGLING AS MOISTURE REMAINS
LIMITED AND BETTER LOW LEVEL CONVERGENCE FARTHER NORTH ALONG FRONTAL
BOUNDARY. MAINLY ELEVATED CONVECTION ASSOCIATED WITH WEAK UPPER WAVE
AND SHOULD MOVE EAST OF CWA BY 21Z. NEXT CONCERN IS INCREASING
CONVECTION ALONG COLD FRONT OVER CENTRAL LOWER. FRONT NOW PLOWING
INTO MORE UNSTABLE AIRMASS WHERE CAPES ARE RUNNING BETWEEN 1500-2500
J/KG. FRONT INITIALLY PARALLEL TO 700 MB FLOW AND MAKING SLOW
SOUTHWARD PROGRESS...HOWEVER MODELS INDICATE FRONT BECOMING A LITTLE
MORE PERPENDICULAR TO 700 MB FLOW AND THUS ANTICIPATE A STEADY SLOW
SOUTHWARD SLIDE...EVEN THOUGH 500 MB TROF CONTINUES TO MIGRATE EAST
WITH LITTLE DIGGING. MODELS ALSO INDICATE A SLOW DECREASE IN 700 MB
TEMPERATURES ACROSS SOUTHERN LOWER IN ADVANCE OF THE FRONT AND THIS
SHOULD ERODE CAP THAT REMAINS OVER THAT REGION. THUS ANTICIPATE
CONVECTION TO INCREASE ACROSS ALL OF SOUTHEAST LOWER LATE THIS
AFTERNOON...BUT REMAINING BELOW SEVERE THRESHOLDS AS 0-6KM SHEAR
VECTOR 20M/S OR WEAKER. ALSO CONCERNED ABOUT MCS DEVELOPMENT OVER
CENTRAL WISCONSIN. CAP HAS ERODED NOW AND LAPS SHOWING CAPES AROUND
3800J/KG. CONCERNED FOR THE FAR SOUTHWEST PORTION OF THE CWA WITH
850-300 MB THICKNESS SCHEME INDICATING A SOUTHEAST TRACK AHEAD OF
THE FRONT AND JUST CLIPPING THE WESTERN PORTION OF THE CWA NEAR THE
OHIO BORDER. THIS WILL BE MOVE OF AN EVENING CONCERN AS THIS WILL
TAKE A FEW MORE HOURS TO DEVELOP AND THEN PROPAGATE INTO THE
CWA...PERHAPS BETWEEN 6-9 PM.

MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS NOW...WITH THE
EXCEPTION OF TIMING OF INDIVIDUAL SHORT WAVES...GFS IS A LITTLE MORE
AGGRESSIVE ON SUNDAY. WILL CONTINUE WITH SCATTERED POPS THIS
AFTERNOON AND EVENING AS MOISTURE REMAINS LIMITED...UA PLOTS AND
WATER VAPOR LOOP STILL SHOWING SOME DRY MID LEVEL AIR OVER THE
SOUTHERN PORTION OF THE CWA AND OMEGA FIELD WEAKENS WITH TIME AS
FRONT CONTINUES TO DROP SOUTH OF UPPER SUPPORT. CONSIDERING
CONVECTIVE CONCERNS MENTIONED ABOVE...WILL PROBABLY GO WITH A 50 POP
FOR THE SOUTHERN 2/3 OF CWA ...WITH FRONT FINALLY MOVING SOUTH OF
THE BORDER AROUND 06Z. BOTH THE ETA AND GFS SHOWING ANOTHER UPPER
WAVE RIDING ALONG THE FRONT BETWEEN 06-12Z AND AFFECTING THE FAR
SOUTHERN PORTION OF THE CWA...HOWEVER WAVE IS NOT WELL DEFINED ON
SATELLITE AND WITH DIMINISHING DIURNAL AND SYNOPTIC SUPPORT WILL
IGNORE FOR NOW. THUS WILL END PCPN AROUND 06Z ALONG OHIO BORDER.

NEAR RECORDS LOW POSSIBLE SATURDAY MORNING AS MENTIONED IN PREVIOUS
DISCUSSION AS VERY DRY AIRMASS IN PLACE AND RIDGE AXIS OVER
SOUTHEAST LOWER. WILL HAVE TO REINTRODUCE PCPN INTO FORECAST ON
SUNDAY AS NORTHWEST FLOW STRENGTHENS AND NEXT SURFACE LOW RACES
SOUTHWARD. RETURN FLOW ALSO SETTING UP QUICKLY AS RIDGE AS SLIDES
SOUTH INTO OHIO VALLEY.

WILL LEAN TOWARD SLIGHTLY COOLER MAV GUIDANCE TEMPERATURES.

.DTX...NONE.

GSS

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 2:45 PM EDT, 47 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181200-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 PM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BROKEN LINE OF THUNDERSTORMS FROM OSCODA WESTWARD TO MANISTEE
ASSOCIATED WITH A COLD FRONT IS MOVING SOUTHEAST AT ABOUT 35 MPH.
THESE STORMS WILL BE MOVING THROUGH THE SAGINAW VALLEY AND THUMB
REGION BETWEEN 3 PM AND 5 PM...FROM THE INTERSTATE 69 TO INTERSTATE
96 CORRIDOR BETWEEN 5 PM AND 7 PM...AND DETROIT ON SOUTH BETWEEN 7
PM AND 9 PM.

SOME STORMS WILL LIKELY BE STRONG WITH WIND GUSTS TO 45 MPH AND
SMALL HAIL.  ISOLATED SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO
70 MPH AND ONE INCH DIAMETER HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS ANOTHER COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

DRC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:10 PM EDTSevere Thunderstorm WarningDTXSaginaw80 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.